Montana, 2013Flash Flooding and Hail in Montana, July 17, 2013
July 17, 2013 · NWS TFX · 8 events in 6 counties and zones
Convective activity developed early in the afternoon with thunderstorms rapidly developing over West and Southwest Montana in response to an upper trough moving across Northwest Montana into southern Alberta. Though jet streak energy supported the system, convective parameters were not overly impressive.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 8
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convective activity developed early in the afternoon with thunderstorms rapidly developing over West and Southwest Montana in response to an upper trough moving across Northwest Montana into southern Alberta. Though jet streak energy supported the system, convective parameters were not overly impressive. Additionally, precipitable water values were very high across the CWA translating to heavy rain with some isolated to scattered severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 17, 4:03 PM MST, 2 minutes earlier.
Area forecast discussion, Jul 17, 4:03 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
503 PM MDT Wed Jul 17 2013
.DISCUSSION...
Tonight through Friday...Convective activity getting started this
afternoon with thunderstorms rapidly developing over west and
southwest Montana in response to an upper trof moving across
northwest Montana and into southern Alberta along with jet streak
energy. Convective parameters are not overly impressive but strong
to severe storms are possible. Additionally, precipitable water
values are very high across the area and may translate to heavy rain
with some storms. Convective activity should end after midnight with
an upper ridge rebuilding over the area Thursday. With a stronger
westerly flow aloft on Thursday, along with favorable mixing,
surface winds will become breezy during the afternoon. As the ridge
axis retrogrades a little to the west on Friday, northwest flow
aloft will develop over the area but conditions will remain dry.
Temperatures will warm to above seasonal averages through the
period. Emanuel
Friday night through Wednesday...Models appear to be in decent
agreement for the early portion of the medium range period. The
weekend starts off with a broad upper level ridge centered over
Nevada and the associated ridge axis extending into British
Columbia. Models indicate that the core of the high pressure system
will move to the California coast while shortwave energy moving over
the top of the ridge brings a dry west to northwest flow aloft to
Montana by Sunday night. Models differ on the strength of this
shortwave but both agree that the airmass will remain dry during
this period. Model solutions diverge beyond the weekend with the GFS
rebuilding the ridge over the Northern Rocky Mountains while the
ECMWF keeps high pressure over the Eastern Pacific and nearly zonal
flow aloft over Montana. Despite these differences in upper air
patterns both models remain dry and warm through the middle of next
week. Have made only minor temperatures to the going forecast for
what appears to be shaping up as a relatively quiet mid summer. mpj
&&
.AVIATION...
UPDATED 2302Z.
Scattered showers and thunderstorms will move east and diminish
during the evening...most storms should be east of KLWT by 08z. Some
storms could have large hail and gusty winds. Dry conditions will
continue through Thursday. MVFR conditions are possible near showers
and thunderstorms this evening...elsewhere VFR conditions will
prevail through the next 24 hours.
&&
.FIRE WEATHER...
Widespread rain and thunderstorms are possible this afternoon and
evening as ample monsoonal moisture, instability and wind shear
combined with an upper-level disturbance move over the forecast
area. Some storms may be strong to severe with strong erratic
winds, hail and locally heavy rainfall, however confidence remains
low with regards to heavy rainfall location and coverage. Over
recent burn areas, heavy rain could cause rapid runoff and/or
debris flows. With better chances of widespread thunderstorms, the
threat for lightning- induced fire starts will increase with
holdover ignitions possibly triggering some fires later in the
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 58 89 54 89 / 40 10 0 0
CTB 56 83 52 84 / 20 10 0 0
HLN 59 90 56 90 / 50 10 0 0
BZN 55 88 51 89 / 40 20 10 0
WEY 45 82 42 83 / 40 20 10 10
DLN 56 87 51 88 / 40 10 0 10
HVR 60 85 55 88 / 20 10 10 10
LWT 57 84 53 84 / 50 10 10 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH until 10 PM MDT this evening
Beaverhead...Broadwater...Cascade...Central and Southern Lewis
and Clark...Chouteau...Eastern Glacier...Eastern Pondera...
Eastern Teton...Gallatin...Hill...Jefferson...Judith Basin...
Liberty...Madison...Meagher...Northern Rocky Mountain Front...
Southern Rocky Mountain Front...Toole.
&&
weather.gov/greatfalls
Hazardous weather outlook, Jul 17, 3:16 AM MST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 AM MDT WED JUL 17 2013
MTZ008>015-044>055-181030-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
416 AM MDT WED JUL 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS WITH STRONG TO DAMAGING WINDS...HAIL
AND LOCALLY HEAVY RAIN ARE EXPECTED THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF STRONG WINDS...HAIL AND/OR STORM DAMAGE WOULD BE
GREATLY APPRECIATED AND CAN BE RELAYED TO THE NWS GREAT FALLS OR
LOCAL LAW ENFORCEMENT.
In the hours before
Local storm report, Jul 17, 3:45 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 PM MDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 2 N HELENA 46.63N 112.02W
07/17/2013 E0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
HALF INCH HAIL ON THE NORTH SIDE OF HELENA.
&&
BRUSDASpecial weather statement, Jul 17, 3:45 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 PM MDT WED JUL 17 2013
MTZ008-172330-
BEAVERHEAD MT-
445 PM MDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVERHEAD COUNTY
UNTIL 530 PM MDT...
AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF LIMA...OR 35 MILES WEST OF
IDMON...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
MONIDA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.
LAT...LON 4447 11246 4446 11250 4448 11260 4448 11268
4449 11270 4479 11261 4474 11184 4455 11187
4452 11212 4456 11229 4453 11234 4446 11236
4444 11243
TIME...MOT...LOC 2245Z 279DEG 28KT 4456 11253
NLLocal storm report, Jul 17, 3:46 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
446 PM MDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 3 W HELENA 46.60N 112.08W
07/17/2013 E0.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
PENNY SIZE HAIL ON THE WEST SIDE OF HELENA.
&&
BRUSDALocal storm report, Jul 17, 3:48 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
448 PM MDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL ENNIS 45.35N 111.73W
07/17/2013 E0.25 INCH MADISON MT TRAINED SPOTTER
PEA SIZE HAIL
&&
BRUSDASpecial weather statement, Jul 17, 3:51 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
451 PM MDT WED JUL 17 2013
MTZ015-172330-
MADISON MT-
451 PM MDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 530
PM MDT...
AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SHERIDAN...MOVING NORTHEAST
AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
LAURIN AND ALDER...
SHERIDAN AND LAURIN...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.
LAT...LON 4573 11192 4541 11170 4526 11231 4541 11245
TIME...MOT...LOC 2251Z 239DEG 23KT 4538 11227
NL
Special weather statement, Jul 17, 3:52 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 PM MDT WED JUL 17 2013
MTZ008-015-172330-
BEAVERHEAD MT-MADISON MT-
452 PM MDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND NORTHERN
BEAVERHEAD COUNTIES UNTIL 530 PM MDT...
AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF TWIN BRIDGES...OR 21 MILES
NORTHWEST OF SHERIDAN...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHWESTERN MADISON COUNTY...
RURAL NORTHERN BEAVERHEAD COUNTY...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.
LAT...LON 4566 11270 4564 11269 4569 11257 4577 11250
4575 11247 4575 11217 4569 11207 4547 11255
4556 11277
TIME...MOT...LOC 2252Z 211DEG 18KT 4559 11259
NLEvent by event
4 hail, 2 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Beaverhead
- When
- July 17, 4:05 PM MST to 4:35 PM MST
- Where
- Beaverhead County, 27 mi W of (Dln)dillon Arpt to 20 mi SW of (Dln)dillon Arpt
- Cause
- Heavy Rain
- Injuries
- 5 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 45.250, -113.105
Flash flooding reported in Bannack State Park created a small debris flow and 5 injuries were reported by Beaverhead County DES Manager. Heavy rain of .77 inches was reported in about 30 minutes in the park.
Lightning, Glacier
- When
- July 17, 4:30 PM MST
- Where
- Glacier County, 11 mi W of St Mary
- Injuries
- 3 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 48.750, -113.662
Thunderstorms over Glacier Park injured 3 people hiking on the St Mary Falls trail. Time of event is estimated.
Hail, Madison
- When
- July 17, 4:35 PM MST
- Where
- Madison County, 19 mi S of Alder
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.045, -112.100
Hail measuring 1.00 inches (quarter sized) was reported 19 mi S of Alder, MT.
Flash Flood, Lewis and Clark
- When
- July 17, 4:50 PM MST to 5:10 PM MST
- Where
- Lewis and Clark County, 5 mi N of Helena to 6 mi N of Helena
- Cause
- Heavy Rain / Burn Area
- Reported by
- Broadcast Media
- Coordinates
- 46.652, -112.030
Flash flooding reported around the Corral Fire burn scar. Water and debris covered the intersection of Green Meadow Drive and Norris Road. No injuries or damage were reported.
Hail, Lewis and Clark
- When
- July 17, 5:00 PM MST
- Where
- Lewis and Clark County, 2 mi SE of Helena
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.559, -112.000
Hail measuring 1.25 inches (half dollar sized) was reported 2 mi SE of Helena, MT.
Hail, Glacier
- When
- July 17, 6:05 PM MST
- Where
- Glacier County, 5 mi W of Cutbank
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.630, -112.430
Hail measuring 1.00 inches (quarter sized) was reported 5 mi W of Cut Bank, MT.
Thunderstorm Wind, Gallatin
- When
- July 17, 6:15 PM MST
- Where
- Gallatin County, 9 mi NE of Big Sky
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 45.342, -111.189
High winds estimated at 52KT (60MPH) were reported 9 mi NE of Big Sky, MT. A 2.5 foot diameter tree was blown down, blocking highway 191.
Hail, Cascade
- When
- July 17, 6:58 PM MST
- Where
- Cascade County, 5 mi WNW of Sandcoulee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.428, -111.269
Hail measuring 1.00 inches (quarter sized) was reported 5 mi WNW of Sand Coulee, MT.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 17, 20131 death · 1 event
- Heat in Wisconsin, July 17 to 19, 20131 death · 1 event
- Flash Flood and Hail in Georgia, July 17, 2013$5.3 million · 1.75 in hail · 26 events
- Flash Flood and Hail in South Carolina, July 17, 2013$1.1 million · 1.5 in hail · 23 events
- Hail and Damaging Winds in Montana, July 17, 2013$304,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in Pennsylvania, July 17, 2013$465,000 · 1 in hail · 12 events
- Damaging Winds in Vermont, July 17, 2013$120,000 · 55 kt wind · 11 events
- Damaging Winds and Lightning Strikes in Florida, July 17, 2013$90,000 · 10 events
- Flash Flooding and Hail in Tennessee, July 17, 2013$75,000 · 1 in hail · 7 events
- Lightning Strike and Heavy Rain in Colorado, July 17, 2013$60,000 · 2 events
- Damaging Winds and Lightning Strike in New Hampshire, July 17 to 18, 2013$20,000 · 50 kt wind · 12 events
- Flash Flood and Damaging Winds in North Carolina, July 17, 2013$26,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470403, 470404, 470407, 470411, 470409, 470412, 470414, 470415.